Alert archive / Idaho / Special Weather Statements in 2021

Special Weather Statement, NWS Pocatello, ID

July 16, 2021Power County, Idaho

NWS Pocatello, ID issued this special weather statement at Jul 16, 2021, 4:40 PM MDT for Power County, Idaho. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 4:40 PM MDT (22:40 UTC)
Expired
Jul 16, 2021, 5:30 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID

County Power County, ID

The radar

The Pocatello radar (KSFX), 26 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-399 J/kg
Mixed-layer LCL
2449 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS85 KPIH 162240
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
440 PM MDT Fri Jul 16 2021
 
IDZ054-055-058-162330-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Lower Snake River Plain ID-
440 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNOCK...CENTRAL
POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 530 PM MDT...

At 439 PM MDT, strong outflow winds from a collapsed thunderstorm 
was reported near American Falls, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Aberdeen,
Springfield, Pingree, Pocatello Airport and Sterling.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near American Falls Reservoir, Move to safe shelter now! Do 
not be caught on or near the water. Gusty winds and choppy waves are 
likely.

&&

LAT...LON 4268 11271 4272 11295 4319 11287 4313 11251
TIME...MOT...LOC 2239Z 192DEG 25KT 4278 11281 

$$

Valle

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Jul 16, 1:51 PM MDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 16, 1:51 PM MDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
151 PM MDT Fri Jul 16 2021

.DISCUSSION...Satellite imagery showing afternoon build-ups
beginning across higher elevations of East Idaho early this
afternoon. A few cells already developing into something the radar
can see, and expect development to continue for the next several
hours. Have maintained thunderstorm coverage in line with blend of
the high-res models for the afternoon, with coverage dropping off
after sunset. Dry low levels should be conducive for another round
of strong gust potential. One more shortwave feature rotates
through the Great Basin on Saturday, so East Idaho could see
another round of afternoon/evening thunderstorms, mainly across
southern portions of the region. Smoke has been less of a concern
with good air quality across much of the Snake Plain and areas
south. HRRR Smoke fields hold smoke to the central mountains, due
to both fires there and being within the trajectory of the smoke
from Oregon/California. Have allowed the HRRR smoke fields to
populate that portion of the forecast without broad-brushing
patchy values over the rest of the area. Moving into Sunday and
Monday, center of upper high anchors over southwest Wyoming. South
flow into East Idaho still indicative of a temperature increase.
Interestingly, models are still picking up on a bit of mid-level
moisture flow through the Great Basin for Sunday, and the 12Z NAM
now showing a few thunderstorms Sunday afternoon. Numerical
guidance still pushing 100+ temperatures for a large chunk of the
area, with overnight temperatures trending upwards as well.
Ensemble blends still trending below guidance, so kept the numbers
a little above the blend, but below the higher guidance values.
The additional moisture, and onset of the deeper monsoon moisture
for Monday are a concern for limiting the top end of temperature
potential. Heat Risk still quite elevated, so will keep the
Excessive Heat Watch in place. Speaking of the monsoonal moisture,
ensemble PWAT values spike up sharply in most if not all members
starting Monday. Thunderstorm activity is expected to become more
widespread through the middle of the week, potentially continuing
through the end of the week as there is not much in the way of
features to push the moisture stream away to the east.
Temperatures are expected to moderate somewhat for Tuesday and
beyond. DMH

&&

.AVIATION...
Have vicinity thunder at DIJ, BYI and PIH.  Think coverage not as
widespread as yesterday but will still have isolated development.
Only have smoke visibility restrictions at SUN but keep at 6 statue
miles.  Other sites seem to have mainly gone to 10 miles or more for
the most part and kept no visibility restrictions any longer.  Winds
generally light and 10 knots or less unless near any thunderstorm
outflow.
GK

&&

.FIRE WEATHER...
High Haines index red flag warning is in effect through tonight in
zones 475 and 422.  Mud Lick does not look as active today.   Did
not extend the warning so will let next shifts decide on Saturday
into the weekend.  Expect isolated thunderstorms today with some
possible outflow over 30 mph but should not be as widespread as
yesterday.   Hot conditions will intensify over the weekend with the
persistent Haines index of 6 continuing.  Next week monsoonal flow
will be the main feature and the threat for thunderstorms will be
more extensive with a better chance for precipitation.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Watch from Sunday afternoon through Monday
evening for IDZ051>059.

Red Flag Warning until 7 AM MDT Saturday for IDZ422-475.

&&

In the hours before

Special weather statement, Jul 16, 4:10 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Pocatello ID
410 PM MDT Fri Jul 16 2021

IDZ057>059-162300-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
Raft River Region ID-
410 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ONEIDA AND SOUTH CENTRAL
POWER COUNTIES UNTIL 500 PM MDT...

At 410 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Rockland to 8 miles north of
Juniper. Movement was east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Holbrook and Roy.

LAT...LON 4256 11260 4201 11260 4210 11299 4244 11299
TIME...MOT...LOC 2210Z 263DEG 8KT 4239 11292 4213 11292

Valle
Special weather statement, Jul 16, 4:36 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Pocatello ID
436 PM MDT Fri Jul 16 2021

IDZ058-062-162315-
Marsh and Arbon Highlands ID-Blackfoot Mountains ID-
436 PM MDT Fri Jul 16 2021

...WINDS TO 50 MPH...SMALL HAIL AND HEAVY RAIN FOR WEST CENTRAL
CARIBOU AND EAST CENTRAL BANNOCK COUNTIES UNTIL 515 PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lava Hot Springs, moving north at 10 mph.

Wind gusts up to 50 mph, small hail and locally heavy rain will be
possible with this storm.

Locations impacted include...
Lava Hot Springs, Chesterfield Reservoir, Chesterfield and Bancroft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4256 11192 4262 11214 4294 11211 4280 11165
TIME...MOT...LOC 2234Z 200DEG 10KT 4267 11200

Keyes
Special weather statement, Jul 16, 4:40 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
440 PM MDT Fri Jul 16 2021

IDZ054-055-058-162330-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Lower Snake River Plain ID-
440 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BANNOCK...CENTRAL
POWER AND SOUTHWESTERN BINGHAM COUNTIES UNTIL 530 PM MDT...

At 439 PM MDT, strong outflow winds from a collapsed thunderstorm
was reported near American Falls, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Aberdeen,
Springfield, Pingree, Pocatello Airport and Sterling.

Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near American Falls Reservoir, Move to safe shelter now! Do
not be caught on or near the water. Gusty winds and choppy waves are
likely.

&&

LAT...LON 4268 11271 4272 11295 4319 11287 4313 11251
TIME...MOT...LOC 2239Z 192DEG 25KT 4278 11281

Valle

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:44 PM MDTSevere Thunderstorm Warning Considerable damage threatPIHClark, Fremont, Jefferson, Madison46 min
Jul 16, 3:29 AM MDTExcessive Heat WatchPIHBannock, Bingham, Blaine, Bonneville, Butte, Caribou and 9 more24 hr
Jul 16, 4:10 PM MDTSpecial Weather StatementPIHOneida50 min
Jul 16, 4:36 PM MDTSpecial Weather StatementPIHBannock39 min

Nearby

Special Weather Statements in Idaho, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.